Sudden hearing loss raises ED alarm
By Kirsty Oswald, medwireNews Reporter
24 June 2013
Otol Neurotol 2013; Advance online publication

medwireNews: Clinicans should be alert to the development of erectile dysfunction (ED) in patients with sudden sensorineural hearing loss (SSHL), say the authors of a population-based study from Taiwan.

Yung-Song Lin (Taipei Medical University) and colleagues found that the risk for ED was nearly twofold greater following a first episode of SSHL compared with matched controls, and remained increased for as long as 4 years.

"This finding suggests that the development of ED should not be ignored during the first 4 years after the initial diagnosis of SSHL," they say.

Among 23,212 men who had a first episode of SSHL, the rate of ED was 95% greater than in 46,424 age-matched controls over a minimum follow-up of 4 years, at 29.5 per 100,000 person-years versus 15.2 per 100,000 person-years.

Hypertension and chronic renal disease were associated with a significantly increased rates of ED, independently increasing the risk by 56% and 56%, respectively, after adjusting for confounders. And, increasing age was also associated with growing risk for ED, such that those aged 50 to 64 years had a 5.8-fold greater risk than those aged 16 to 35 years.

The authors also note that the incidence of newly diagnosed ED was highest during the first 2 years, during which 42.9% of ED cases occurred, but the risk nevertheless persisted throughout follow-up.

Writing in Otology & Neurotology, the authors say that the findings add support to the idea that SSNL is caused by vascular compromise of the cochlea. And, noting the growing recognition of an association between ED and cardiovascular disease, they say that a shared cause of ED and SSHL is probable.

"A vascular pathomechanism could explain the increased risk of ED in SSHL patients compared with the non-SSHL controls," they comment.

Additionally, it is possible that in chronic renal disease, commonly prescribed drugs such as antihypertensives and antidepressants could result in drug-induced ED, which could explain the condition's association with both ED and SSHL.

"Thus, clinicians managing SSHL patients should be aware of the potential of the development of ED," they conclude.

medwireNews (www.medwirenews.com) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2013

Free abstract

Friendly links


Follow me on Twitter